The Lupus Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
40 Posts
Discussion Starter · #1 ·
Hi there,

Iv been on plaquenil since august 08 (taking 200mg 3x a day) and citolopram (anti-depressent 60mg) as well as iron and vit b12. i know that the plaq can take upto a year before u see any results but does it get worse before getting better?

My fatigue levels have increased so much, im finding it hard to wake up and hen in work im straining my eyes to stay awake. im always tired and kinda wake up feeling tired even after a good nights sleep.

My ankles (have had a very bad case of tendonitis for bout 6months or so), legs, knees and arms are very achy at the mo, more than ever before.

iv heard people say that plaq seems to supress their hunger but it seems to have had the opposite effect on me. always having been a fitness addict i knew id put on weight due to less activity, but i cant seem to stop eating either, im always hungry. i cant seem to stop eating and that does nothing for my confidence and depression gets worse. any suggestions?

im letting lupus take over my life so to speak as where i used to be able to have a laugh and chat about this n that n enjoy conversation iv become withdrawn from friends n feel like i have nothing to say to them as im always so tired and in pain n depressed. no one wants to talk to someone like me. then when i see them all laughing n joking i miss being what i used to be.

i cant even remember what it used to feel like having no aches or pains, or what it felt like having the get up and go, it seems like that was another life time :sad:

as for relationships thats just out of the question, im single live at home with parents, they want me to meet someone n settle down n be happy. its not gna happen tho lets be honest, guys would run a mile if they had to deal with lupus. i also have another issue - i was born with no eyelashes and no eyebrows (was bullied in school and collage for this) wasnt a nice experience, i cover this up now by having semi permenant make up (like a tatoo drawn on as eye brows) and put eyeline on top n bottom lids and then fake eyelashes.
so when it comes to men i totally have no confidence at all. in past when was asked out always thot they were asking for a joke! (dont usually talk bout that to anyone only my 3 closest friends know bout it). doc has said this cud be related to the lupus.....

moaning minnie is my middle name :)

sorry guys

love always
rachna xxx
 

·
Administrator
Joined
·
10,193 Posts
Hi Rachna,

The Plaquenil will take a little longer to kick in. Since you are still in so much pain you might ask your doctor for something to help bridge the gap until it becomes effective.

Dealing with a chronic disease is not easy. You will have your ups and downs. Right now you are at a low point. Once your doctor finds the right medications for you things won't look so bleak.

Lupus is different for everybody. There is presently no way to tell how it is going to affect you. It doesn't help to worry about the future. Just take one day at a time. You can help yourself by learning to listen to your body. It lets you know when you are headed for a flare and sometimes you can keep it at bay.

The eating issue is different for all of us. In some cases it is due to depression. I tend to eat when I am bored. Others eat during times of stress. Everyone has their own trigger. It might help you to look at your emotions when you go in search of food. Once you know your trigger you can work at eliminating it.

You will see many posts on friendships and relationships as you read through the site. Most of us have come to the same conclusion, others don't understand what we are going through. I have learned that I have to do what is best for me, not what is best for others. Some friendships have been lost, but it makes me wonder if they were true friends.

The beginning is always the hardest. You feel awful and your emotions are all over the place. I hope we can help you get through this trying time.

Take care,
Lazylegs
 

·
Registered
Joined
·
4,444 Posts
I second the suggestion about asking for something to help with the pain, such as an NSAID. I had been taking Plaquenil for about 4 months when I entered a pretty bad flare up, and was then placed on a course of prednisone. It can really help with the fatigue and the pain/swelling of joints. It did increase my hunger a bit and I gained a bit of weight but it was well worth it.

Weight issues can be very sensitive, especially if you are quite accustomed to exercising a lot (I think you did that?) and maintaining a certain level of fitness and look. But my personal perspective as that there are a LOT more important things in life than keeping a slim figure, and lupus and other life changing events can help to teach you that.

It is unlikely that the plaquenil is causing any weight gain. A big decrease in activity due to lupus pain/fatigue, coupled with depression which can definitely prompt overeating and decreased desire to do anything is more likely. I would strongly recommend pursuing adequate treatment for your lupus as well as your depression and consider counseling as well. Cognitive behavioral therapy is great for lupus, depression, and body image issues too.

Good luck to you. Hope this helps!

P.S. How long does your doctor plan on keeping you on 600 mg of Plaquenil a day? That big of a dose is usually only used for brief periods of time, and I think you should/will be reduced to 400 mg within a few more months. If not, ask your doctor about it!
 

·
Registered
Joined
·
40 Posts
Discussion Starter · #4 ·
Thanks u so much for understanding and being so helpfull.

My trigger point for the eating are comfort, if im stressed, angry, sad, upset or even when im feeling paranoid i reach for food. just have to figure out a way of dealing with that.

My doctor ho is very good has suggested doing yoga and pilates as a way of relaxing and eliminating tension n stresses. He has suggested cognitive behavioural therapy as u mentioned, however the waiting list for an assessment is quiet long.

My rheumy has said that in December im to reduce the plaquenil to 200mg 2x a day.

Im not due to see him till the end of january but im trying to bring my app forward.

Thanks agin guys,

Love always
Rachna xxx
 

·
Administrator
Joined
·
10,193 Posts
Hi Rachna,

Yoga is great for relaxation. I feel so refreshed after doing it. Take it slow in the beginning. Also don't over stretch, extend a little less than you think you can.

Pilates is much harder for me. It really does firm up those core muscles though.

Take care,
Lazylegs
 
1 - 5 of 5 Posts
Top